Vigabatrin is a drug commonly used in pediatric epilepsies in recent years. Pediatric neurologists state that they can successfully control many cases of resistant epilepsy with this drug. However, the drug has a major side effect, such as retinal toxicity, and it is difficult to diagnose in infancy. Retinal toxicity cannot be determined by fundoscopic examination. The presence of toxicity can determined by the ERG test. In a prospective study by Wright et al., 25 children who were diagnosed with retinal toxicity in infancy with ERG were evaluated. Despite cessation of Vigabatrin, they encountered significant pathological changes detected by OCT / RNFL analysis and Goldmann kinetic visual field in adolescence. Dr. Wright et al. pointed out that ERG and RNFL/visual field results do not show clear agreement. They emphasize that this issue should be taken into account by pediatric neurologists and ophthalmologists.
Wright T, Kumarappah A, Stavropoulos A, et al. VIGABATRIN TOXICITY IN INFANCY IS ASSOCIATED WITH RETINAL DEFECT IN ADOLESCENCE: A Prospective Observational Study. Retina. 2017;37(5):858-866.